Alert archive / New York / Areal Flood Warnings in 2017

Areal Flood Warning 15, NWS Buffalo, NY

July 13, 20174 counties in New York

NWS Buffalo, NY issued this areal flood warning at Jul 13, 2017, 2:41 PM EDT for 4 counties in New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2017, 2:41 PM EDT (18:41 UTC)
Expired
Jul 13, 2017, 5:45 PM EDT
In force
3 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

Counties Livingston County, NY, Monroe County, NY, Ontario County, NY, Wayne County, NY

The radar

The Binghamton radar (KBGM), 123 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

772 
WGUS41 KBUF 131841
FLWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
241 PM EDT THU JUL 13 2017

NYC051-055-069-117-132145-
/O.NEW.KBUF.FA.W.0015.170713T1841Z-170713T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne NY-Livingston NY-Monroe NY-Ontario NY-
241 PM EDT THU JUL 13 2017

The National Weather Service in Buffalo has issued a

* Flood Warning for...
  Wayne County in western New York...
  Eastern Livingston County in western New York...
  Southeastern Monroe County in western New York...
  Ontario County in western New York...

* Until 545 PM EDT.

* At 240 PM EDT, local law enforcement amd emergency management 
  officials reported scattered flooding throughout the region, 
  including some roadways that are closed due to high water, debris 
  or wash outs. While the steady heavy rain has ended, it will take 
  some time for the water to recede across the area.

* Some locations that will experience flooding include...
  Rochester, Irondequoit, Geneva, Canandaigua, East Rochester,
  Webster, Fairport and Brighton.

This includes Interstate 90 between exits 45 and 42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4258 7766 4325 7754 4324 7679 4302 7680
      4301 7696 4287 7696 4286 7698 4276 7697
      4276 7731 4267 7737 4258 7737

$$

RSH
1 follow-up statement
220 
WGUS81 KBUF 132146
FLSBUF

Flood Statement
National Weather Service Buffalo NY
546 PM EDT THU JUL 13 2017

NYC051-055-069-117-132156-
/O.EXP.KBUF.FA.W.0015.000000T0000Z-170713T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne NY-Livingston NY-Monroe NY-Ontario NY-
546 PM EDT THU JUL 13 2017

...THE FLOOD WARNING HAS EXPIRED FOR WAYNE...EASTERN LIVINGSTON...
SOUTHEASTERN MONROE AND ONTARIO COUNTIES...

Flood waters have receded, and are no longer expected to pose a
threat to life or property. Please continue to heed any road
closures.

LAT...LON 4258 7766 4325 7754 4324 7679 4302 7680
      4301 7696 4287 7696 4286 7698 4276 7697
      4276 7731 4267 7737 4258 7737

$$

Mitchell

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at Jul 13, 1:15 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 13, 1:15 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
115 PM EDT Thu Jul 13 2017

.SYNOPSIS...
Showers and thunderstorms will move across the region today, with
localized flash flooding possible, as a wave of low pressure moves
along a stalled boundary. Unsettled weather will continue through
the end of the week, as another low pressure system tracks across
the region on Friday. Temperatures will remain around average,
though it will continue to feel muggy.

&&

.NEAR TERM /THROUGH FRIDAY/...
A broad area of moderate to heavy rainfall associated with a wave of
low pressure continues to work its way east across the forecast area
as it tracks along a stalled frontal boundary. Heavy rain has
produced multiple reports of flash flooding across portions of the
forecast area this morning, but the good news is that the back edge
of this system is currently starting to work its way into the
Niagara Frontier. Look for a clearing trend from west to east
through the afternoon hours, with weak ridging moving in behind the
departing low. Cloud cover will hang around throughout the day
however, and this, combined with cool northeasterly flow on the
northern side of the stalled boundary will keep temperatures on the
cool side, with readings topping out from the low 70s along Lake
Ontario and in the North Country to the mid 70s near the PA border.

The frontal boundary will lift north into Canada tonight, as the
main surface low, currently centered over lower Michigan gradually
tracks east into southern Ontario as an upper level shortwave drops
out of northern Ontario across Lake Superior. Increasing ascent in
the right entrance region of an upper level jet max over Ontario and
associated surface troughing across the region should result in yet
another round of showers and a few embedded thunderstorms moving
across the forecast area tonight. With PWATs still in the 1.5 to 1.8
inch range, there remains a significant potential for more locally
heavy rain, and given the significant rainfall of the last 24-36
hours, the Flash Flood Watch will be extended through to 00Z
Saturday. It will be yet another sticky night, with lows in the low
to mid 60s, courtesy of the humid airmass that will remain
entrenched across the region.

As mentioned above, there is a potential for one final round of rain
on Friday, as the aforementioned upper level trough drops into the
lower Great Lakes and the accompanying surface low crosses Lake
Ontario and western New York. There is a little more uncertainty
with regards precip placement and QPF amounts, as a dry slot may be
working its way across the area, however with falling heights and
increasing mid-level instability, convective elements could still
create the potential for flash flooding, thus causing the extension
of the warning through to 00Z Saturday. Regarding temperatures, we
should see readings holding close to seasonal normals, with highs in
the upper 70s, as cooler air will begin filtering into the region.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...

A few showers may linger underneath the upper level trough Friday
night, but model consensus supports a dry forecast by Saturday
morning as the trough axis exit to the east. Expect at least a
partial clearing Saturday with high pressure ridging into the Ohio
Valley.

Temperatures will be about normal, with highs Saturday a few
degrees warmer due to the increase in sunshine. On Sunday,
another shortwave will approach with increasing chances for
showers and possibly a thunderstorm. The trough axis will be
slow moving, and still positioned across the lower Great Lakes
Sunday night. Showers will also linger Sunday night, with mid-
range chance PoPs.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Monday and Monday night...An upper level trough (or low if you're
following the ECMWF) should be over the region on Monday.  This will
result a cool airmass aloft with inland daytime instability from
daytime heating leading to convection along any lake breeze
boundaries. Drier air from surface pressure upstream will be moving
into the OH valley and northern Great Lakes region.  Thus, by Monday
Night, any lingering convection should continue moving into Central
NY with no regeneration overnight.

Tuesday and Wednesday...The large high and accompanying upper level
ridge should result in dry weather for most if not all of WNY and
CNY for Tuesday and Wednesday.  There will be a slightly higher
chance for convection toward the St Lawrence Valley on Wednesday as
frontal system moves east across Ontario and Quebec.

Temperatures throughout the period next week should remain near
normal for this time of year.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Conditions are improving across portions of western New York this
afternoon, as the low pressure system that brought the rainfall to
the area this morning has tracked off to the east, with cigs
improving to MVFR in many locations. However, pockets of IFR remain,
particularly where rain is still falling in the Southern Tier, and
at KIAG, where ENE flow off of Lake Ontario is ongoing.

Conditions should improve somewhat this afternoon, as weak ridging
moves into the area in the wake of the departing system. However, as
we move into tonight, we will likely see a return of IFR/LIFR
conditions as there will be plenty of lingering low-level moisture
as well as ENE flow off of Lake Ontario to contend with. There
should be improvement after 12-13Z Fri however, as drier air will
begin filtering into the region.

Outlook...
Friday afternoon...Mainly VFR with scattered -SHRA and -TSRA.
Saturday...VFR.
Sunday and Monday...Mainly VFR with a chance -SHRA and -TSRA.

&&

.MARINE...
A brisk east wind will develop on Lake Ontario on the north side of
a stalled warm front as a weak wave of low pressure approaches the
lake. Winds and waves will build to small craft advisory levels
today on the west end of lake Ontario. Otherwise, area waterways
will remain below SCA levels through the upcoming weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flash Flood Watch until 5 PM EDT this afternoon for NYZ001>005-
     010>014-019>021-085.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LOZ042.

&&

SYNOPSIS...CHURCH
NEAR TERM...WOOD
SHORT TERM...APFFEL/RSH/WOOD
LONG TERM...ZAFF
AVIATION...WOOD
MARINE...CHURCH

In the hours before

Local storm report, Jul 13, 12:19 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1219 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     FLASH FLOOD      ATTICA                  42.87N  78.28W
07/13/2017                   WYOMING            NY   EMERGENCY MNGR

            NUMEROUS ROADS WASHED OUT AND/OR CLOSED THROUGHOUT THE
            COUNTY DUE TO FLOODING

&&

EVENT NUMBER BUF1701228

JAM
Local storm report, Jul 13, 12:44 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1244 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     FLASH FLOOD      CHEEKTOWAGA             42.91N  78.75W
07/13/2017                   ERIE               NY   DEPT OF HIGHWAYS

            WILLIAM STREET CLOSED AT I-90 DUE TO FLOODING

&&

EVENT NUMBER BUF1701229

JAM
Local storm report, Jul 13, 1:20 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
120 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     FLASH FLOOD      CHEEKTOWAGA             42.91N  78.75W
07/13/2017                   ERIE               NY   DEPT OF HIGHWAYS

            ROUTE 33 EAST CLOSED AT ROUTE 277 DUE TO FLOODING

&&

EVENT NUMBER BUF1701230

JAM
Local storm report, Jul 13, 1:31 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
131 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     FLASH FLOOD      BOSTON                  42.63N  78.73W
07/13/2017                   ERIE               NY   DEPT OF HIGHWAYS

            BACK CREEK ROAD CLOSED FROM RICE HILL ROAD TO MILL
            STREET DUE TO FLOODING

&&

EVENT NUMBER BUF1701231

JAM
Local storm report, Jul 13, 2:01 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
201 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLOOD            ATTICA                  42.87N  78.28W
07/13/2017                   WYOMING            NY   EMERGENCY MNGR

            ATTICA CREEK FLOWING OVER PROSPECT ROAD INTO THE
            SHOPPING CENTER.

&&

EVENT NUMBER BUF1701232

AR
Local storm report, Jul 13, 2:21 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
221 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      GENEVA                  42.87N  76.98W
07/13/2017                   ONTARIO            NY   LAW ENFORCEMENT

            RT 6 IN GENEVA... PARTIAL FLOODING

0100 PM     FLASH FLOOD      GENEVA                  42.87N  76.98W
07/13/2017                   ONTARIO            NY   LAW ENFORCEMENT

            NUMEROUS ROADS FLOOODED

0100 PM     FLASH FLOOD      3 ESE CANANDAIGUA       42.87N  77.23W
07/13/2017                   ONTARIO            NY   LAW ENFORCEMENT

            FLOODED SECTIONS OF RT 5/20

0100 PM     FLASH FLOOD      VICTOR                  42.98N  77.41W
07/13/2017                   ONTARIO            NY   LAW ENFORCEMENT

            ROAD CLOSED IN VICTOR

0100 PM     FLASH FLOOD      BLOOMFIELD              42.90N  77.42W
07/13/2017                   ONTARIO            NY   LAW ENFORCEMENT

            ROADS CLOSED IN BLOOMFIELD

0100 PM     FLASH FLOOD      3 ESE CANANDAIGUA       42.87N  77.23W
07/13/2017                   ONTARIO            NY   LAW ENFORCEMENT

            WATER BUCKLED PAVEMENT ON SMITH RD

&&

EVENT NUMBER BUF1701233
EVENT NUMBER BUF1701234
EVENT NUMBER BUF1701235
EVENT NUMBER BUF1701236
EVENT NUMBER BUF1701237
EVENT NUMBER BUF1701238

ZAFF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 11:24 PM EDTSpecial Weather StatementBUFOrleans36 min
Jul 13, 12:35 AM EDTSevere Thunderstorm WarningBUFLivingston, Monroe, Ontario55 min
Jul 13, 3:58 AM EDTSmall Craft AdvisoryBUF10 hr
Jul 13, 9:29 AM EDTSpecial Weather StatementBUFGenesee31 min
Jul 13, 9:49 AM EDTFlash Flood WarningBUFErie, Genesee, Livingston, Monroe, Niagara, Ontario and 2 more4 hr
Jul 13, 10:18 AM EDTFlash Flood WarningBUFErie, Livingston, Wyoming4 hr
Jul 13, 10:41 AM EDTFlash Flood WarningBUFLivingston, Monroe, Ontario, Wayne4 hr
Jul 13, 1:42 PM EDTAreal Flood WarningBUFErie, Genesee, Livingston, Monroe, Niagara, Ontario and 2 more6 hr
Jul 13, 1:43 PM EDTRiver Flood WarningBUFErie, Wyoming9 hr
Jul 13, 2:09 PM EDTAreal Flood WarningBUFErie, Livingston, Wyoming6 hr
Jul 13, 6:10 PM EDTSpecial Weather StatementBUFCattaraugus65 min

Nearby

Areal Flood Warnings in New York, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.